Rigorous Results for the Distribution of Money on Connected Graphs

Nicolas Lanchier, Stephanie Reed

Research output: Contribution to journalArticle

1 Citation (Scopus)

Abstract

This paper is concerned with general spatially explicit versions of three stochastic models for the dynamics of money that have been introduced and studied numerically by statistical physicists: the uniform reshuffling model, the immediate exchange model and the model with saving propensity. All three models consist of systems of economical agents that consecutively engage in pairwise monetary transactions. Computer simulations performed in the physics literature suggest that, when the number of agents and the average amount of money per agent are large, the limiting distribution of money as time goes to infinity approaches the exponential distribution for the first model, the gamma distribution with shape parameter two for the second model and a distribution similar but not exactly equal to a gamma distribution whose shape parameter depends on the saving propensity for the third model. The main objective of this paper is to give rigorous proofs of these conjectures and also extend these conjectures to generalizations of the first two models and a variant of the third model that include local rather than global interactions, i.e., instead of choosing the two interacting agents uniformly at random from the system, the agents are located on the vertex set of a general connected graph and can only interact with their neighbors.

Original languageEnglish (US)
Pages (from-to)1-17
Number of pages17
JournalJournal of Statistical Physics
DOIs
StateAccepted/In press - Mar 22 2018

Fingerprint

Connected graph
Gamma distribution
Shape Parameter
Model
Money
Limiting Distribution
Exponential distribution
Transactions
Stochastic Model
Pairwise
infinity
Computer Simulation
apexes
Physics
Infinity
computerized simulation
physics
Vertex of a graph
Interaction

Keywords

  • Distribution of money
  • Econophysics
  • Immediate exchange model
  • Interacting particle systems
  • Uniform reshuffling
  • Uniform saving

ASJC Scopus subject areas

  • Statistical and Nonlinear Physics
  • Mathematical Physics

Cite this

Rigorous Results for the Distribution of Money on Connected Graphs. / Lanchier, Nicolas; Reed, Stephanie.

In: Journal of Statistical Physics, 22.03.2018, p. 1-17.

Research output: Contribution to journalArticle

@article{4137d78215804435add6ee36299fbe2a,
title = "Rigorous Results for the Distribution of Money on Connected Graphs",
abstract = "This paper is concerned with general spatially explicit versions of three stochastic models for the dynamics of money that have been introduced and studied numerically by statistical physicists: the uniform reshuffling model, the immediate exchange model and the model with saving propensity. All three models consist of systems of economical agents that consecutively engage in pairwise monetary transactions. Computer simulations performed in the physics literature suggest that, when the number of agents and the average amount of money per agent are large, the limiting distribution of money as time goes to infinity approaches the exponential distribution for the first model, the gamma distribution with shape parameter two for the second model and a distribution similar but not exactly equal to a gamma distribution whose shape parameter depends on the saving propensity for the third model. The main objective of this paper is to give rigorous proofs of these conjectures and also extend these conjectures to generalizations of the first two models and a variant of the third model that include local rather than global interactions, i.e., instead of choosing the two interacting agents uniformly at random from the system, the agents are located on the vertex set of a general connected graph and can only interact with their neighbors.",
keywords = "Distribution of money, Econophysics, Immediate exchange model, Interacting particle systems, Uniform reshuffling, Uniform saving",
author = "Nicolas Lanchier and Stephanie Reed",
year = "2018",
month = "3",
day = "22",
doi = "10.1007/s10955-018-2024-y",
language = "English (US)",
pages = "1--17",
journal = "Journal of Statistical Physics",
issn = "0022-4715",
publisher = "Springer New York",

}

TY - JOUR

T1 - Rigorous Results for the Distribution of Money on Connected Graphs

AU - Lanchier, Nicolas

AU - Reed, Stephanie

PY - 2018/3/22

Y1 - 2018/3/22

N2 - This paper is concerned with general spatially explicit versions of three stochastic models for the dynamics of money that have been introduced and studied numerically by statistical physicists: the uniform reshuffling model, the immediate exchange model and the model with saving propensity. All three models consist of systems of economical agents that consecutively engage in pairwise monetary transactions. Computer simulations performed in the physics literature suggest that, when the number of agents and the average amount of money per agent are large, the limiting distribution of money as time goes to infinity approaches the exponential distribution for the first model, the gamma distribution with shape parameter two for the second model and a distribution similar but not exactly equal to a gamma distribution whose shape parameter depends on the saving propensity for the third model. The main objective of this paper is to give rigorous proofs of these conjectures and also extend these conjectures to generalizations of the first two models and a variant of the third model that include local rather than global interactions, i.e., instead of choosing the two interacting agents uniformly at random from the system, the agents are located on the vertex set of a general connected graph and can only interact with their neighbors.

AB - This paper is concerned with general spatially explicit versions of three stochastic models for the dynamics of money that have been introduced and studied numerically by statistical physicists: the uniform reshuffling model, the immediate exchange model and the model with saving propensity. All three models consist of systems of economical agents that consecutively engage in pairwise monetary transactions. Computer simulations performed in the physics literature suggest that, when the number of agents and the average amount of money per agent are large, the limiting distribution of money as time goes to infinity approaches the exponential distribution for the first model, the gamma distribution with shape parameter two for the second model and a distribution similar but not exactly equal to a gamma distribution whose shape parameter depends on the saving propensity for the third model. The main objective of this paper is to give rigorous proofs of these conjectures and also extend these conjectures to generalizations of the first two models and a variant of the third model that include local rather than global interactions, i.e., instead of choosing the two interacting agents uniformly at random from the system, the agents are located on the vertex set of a general connected graph and can only interact with their neighbors.

KW - Distribution of money

KW - Econophysics

KW - Immediate exchange model

KW - Interacting particle systems

KW - Uniform reshuffling

KW - Uniform saving

UR - http://www.scopus.com/inward/record.url?scp=85044333674&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=85044333674&partnerID=8YFLogxK

U2 - 10.1007/s10955-018-2024-y

DO - 10.1007/s10955-018-2024-y

M3 - Article

AN - SCOPUS:85044333674

SP - 1

EP - 17

JO - Journal of Statistical Physics

JF - Journal of Statistical Physics

SN - 0022-4715

ER -